Skip to main content Accessibility help

A unified stability theory for classical and monotone Markov chains

  • Takashi Kamihigashi (a1) and John Stachurski (a2)


In this paper we integrate two strands of the literature on stability of general state Markov chains: conventional, total-variation-based results and more recent order-theoretic results. First we introduce a complete metric over Borel probability measures based on ‘partial’ stochastic dominance. We then show that many conventional results framed in the setting of total variation distance have natural generalizations to the partially ordered setting when this metric is adopted.


Corresponding author

*Postal address: Research Institute of Economics and Business, Kobe University, Japan. Email address:
**Postal address: Research School of Economics, Australian National University, Australia. Email address:


Hide All
[1]Bhattacharya, R. and Lee, O. (1988). Asymptotics of a class of Markov processes which are not in general irreducible. Ann. Prob. 16, 13331347.
[2]Bhattacharya, R., Majumdar, M. and Hashimzade, N. (2010). Limit theorems for monotone Markov processes. Sankhyā A 72, 170190.
[3]Chakraborty, S. and Rao, B. (1998). Completeness of the Bhattacharya metric on the space of probabilities. Statist. Probab. Lett. 36, 321326.
[4]Diaconis, P. and Freedman, D. (1999). Iterated random functions. SIAM Review 41, 4576.
[5]Dobrushin, R. L. (1956). Central limit theorem for nonstationary Markov chains. Theory Prob. Appl. 1, 6580.
[6]Doeblin, W. (1937). Sur les propriétés asymptotiques de mouvements régis par certains types de chaînes simples. Bull. Math. Soc. Roum. Sci. 39, (1) 57115; (2), 3–61.
[7]Doeblin, W. (1938). Exposé de la théorie des chaînes simples constantes de Markov à un nombre fini d’états. Mathématique de l’Union Interbalkanique 2, 7880.
[8]Doeblin, W. (1940). Éléments d’une théorie générale des chaînes simples constantes de Markoff. In Ann. Sci. Ec. Norm. Supér. 57, 61111.
[9]Doob, J. L. (1953). Stochastic Processes. Wiley, New York.
[10]Dubins, L. E. and Freedman, D. A. (1966). Invariant probabilities for certain Markov processes. Ann. Math. Statist. 37, 837848.
[11]Dudley, R. (2002). Real Analysis and Probability. Cambridge University Press.
[12]Gibbs, A. L. and Su, F. E. (2002). On choosing and bounding probability metrics. Int. Stat. Rev. 70, 419435.
[13]Givens, C. R., Shortt, R. M. (1984). A class of Wasserstein metrics for probability distributions. Michigan Math. J. 31, 231240.
[14]Harris, T. E. (1956). The existence of stationary measures for certain Markov processes. In Proc. Third Berkeley Symp. on Mathematical Statistics and Probability, Vol. 2, University of California Press, pp. 113124.
[15]Hernández-Lerma, O. and Lasserre, J. (2003). Markov Chains and Invariant Probabilities. Springer.
[16]Hopenhayn, H. A. and Prescott, E. C. (1992). Stochastic monotonicity and stationary distributions for dynamic economies. Econometrica 60, 13871406.
[17]Jarner, S. and Tweedie, R. (2001). Locally contracting iterated functions and stability of Markov chains. J. Appl. Prob. 38, 494507.
[18]Kamae, T. and Krengel, U. (1978). Stochastic partial ordering. Ann. Prob. 6, 10441049.
[19]Kamae, T., Krengel, U. and O’Brien, G. (1977). Stochastic inequalities on partially ordered spaces. Ann. Prob. 5, 899912.
[20]Kamihigashi, T. and Stachurski, J. (2012). An order-theoretic mixing condition for monotone Markov chains. Statist. Probab. Lett. 82, 262267.
[21]Kamihigashi, T. and Stachurski, J. (2014). Stochastic stability in monotone economies. Theoret. Econom. 9, 383407.
[22]Lindvall, T. (2002). Lectures on the Coupling Method. Dover.
[23]Machida, M. and Shibakov, A. (2010). Monotone bivariate Markov kernels with specified marginals. Proc. Amer. Math. Soc. 138, 21872194.
[24]Markov, A. A. (1906). Extension of the law of large numbers to dependent quantities. Izv. Fiz.-Matem. Obsch. Kazan Univ. (2nd ser.) 15, 135156.
[25]Meyn, S. P. and Tweedie, R. L. (2012). Markov Chains and Stochastic Stability. Springer Science & Business Media.
[26]Nummelin, E. (2004). General Irreducible Markov Chains and Non-Negative Operators. Cambridge University Press.
[27]Orey, S. (1959). Recurrent Markov chains. Pacific J. Math. 9, 805827.
[28]Pitman, J. W. (1974). Uniform rates of convergence for Markov chain transition probabilities. Prob. Theory Relat. Fields 29, 193227.
[29]Pollard, D. (2002). A User’s Guide to Measure Theoretic Probability. Cambridge University Press.
[30]Razin, A. and Yahav, J. A. (1979). On stochastic models of economic growth. Internat. Econom. Review 20, 599604.
[31]Revuz, D. (2008). Markov Chains. Elsevier.
[32]Seneta, E. (1979). Coefficients of ergodicity: structure and applications. Adv. Appl. Prob. 11, 576590.
[33]Strassen, V. (1965). The existence of probability measures with given marginals. Ann. Math. Statist. 36, 423439.
[34]Thorisson, H. (2000). Coupling, Stationarity, and Regeneration. Springer, New York.
[35]Wu, W. B. and Shao, X. (2004). Limit theorems for iterated random functions. J. Appl. Prob. 41, 425436.
[36]Yahav, J. A. (1975). On a fixed point theorem and its stochastic equivalent. J. Appl. Prob. 12, 605611.
[37]Yosida, K. and Kakutani, S. (1941). Operator-theoretical treatment of Markoff’s process and mean ergodic theorem. Ann. Math. 42, 188228.


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed